Bowel cancer treatment and side effects

helena

Awful reaction to Oxyplatine

I wonder if there are others on here who have experienced a reaction to Oxyplatine? Today I was having round 2 of my new Folfox regime (3 years ago I had Capox) and I had a terrible reaction after 40mg of Oxy infusion whereby my body went into shock, my blood pressure dropped to 70 and my feet, hands and face went bright red and felt as if they were swelling up. Thankfully the wonderful nurses in the MacMillan Suite swung into action and have me the appropriate drugs to reverse the symptoms. It was rather like a crash room emergency scene from ER but without George Clooney (just my luck!). The senior nurse said it was the most extreme case she had seen so I guess there must be different levels of this. I'm really interested to hear if anyone else has had this reaction and I'm also greatly concerned as to what alternative they might offer for my next chemo? I meet with my onc on 18th December to discuss the next scheduled treatment on the 19th and unfortunately he's on holiday at the moment so I can't speak to him tomorrow. I'm also really anxious that they'll suspend chemo altogether if there's not an alternative? I'm probably rambling/thinking out loud on here so apologies for that but I had a lot of steroids today so after sleeping all evening I'm now in the wide awake club with a millions questions running through my head. Thank goodness for this forum otherwise I think my head would explode with the why's, what's and what if's......... :x::x::x:

scruffysheep

Good grief that looks scary too. Did if fall down on you or fix you not see it in the dark? Glad you got out in one piece even if the car didn't πŸ’œ xxx

Just seen you are in Granton on Spey, we were with my mother in law in near Greenock last week and drove up to Lochearnhead to visit an old college friend we were held up by so many huge lorries full of Christmas trees along the way we thought we'd never get there.

Clancy

Goodness me @helena, you certainly have angels guarding you. Look at your car! I bet you can’t believe it when you look back.
I don’t honestly think that your oncologist would re introduce Oxy in a hurry. I assume a registrar was present? He /she will have written a detailed report. My oncologist didn’t want me ending up on ICU. They will sort this for you Helena, have a lovely weekend.:x::x:

helena

@Clancy and @scruffysheep It had fallen down just as I approached and when I hit into it the tree then bounced off my roof and a branch came through the windscreen. Another one of my nine lives gone but yesterday was slightly scarier!
I'm still trying to figure out if I'm lucky or very unlucky? I definitely had a guardian Angel the night of the tree because the impact was huge as I was scooting along a country road and the whole widescreen shattered when the branch came through and I had not a mark on my even though some of the glass had gone into my mouth.
I live about 20 miles from Grantown @scruffysheep closer to Nairn and yes, there's lots of Christmas trees being harvested and trucked down the A9 south. Are you up here often? :x::x:

scruffysheep

@helena not that often now as we are in Kent and it's such a long journey to do theses days with the traffic and smart motorways. Also husbands work restricts time away to a degree and his mum is 97, she loves seeing us but it tires her if we are there longer than a 3/4 days.
Our son also lives in Edinburgh but no room to stay at his flat so don't see him often enough either.

Gypsy

I know Lochearnhead well @scruffysheep. My parents spent their long retirement in beautiful Balquhidder and we were there all the time when our kids were growing up.

scruffysheep

@Gypsy, it wasn't so lovely when we were there unfortunately, torrential rain almost all day which made for a very unpleasant journey home from there to Crianlarich the road was completely flooded in some places. Hopefully we can do it again in the summer

Terrish

Hi @helena - I didn't have such an extreme reaction but I got the full blown choking with my throat closing up and going into spasms, and three nurses all running around trying to find the key to the oxygen cabinet whilst going don't panic, don't panic, and doing quite a good impression of panicking from my viewpoint! Always funnier with hindsight...

helena

Oh dear @Terrish, thankfully my nurses were cool, calm and collected but your description has given me a wee chuckle. Scary experiences nonetheless and I wonder if they continued with your Oxy after this? :x::x:

Terrish

@helena - Yes, but at a reduced infusion rate (it happened on a Friday afternoon when I think they were all keen to get home and it was going in faster than the time before). I then stopped at cycle 4 but continued with the cap tablets (capox regime). The day I stopped the oxy I felt I'd won the lottery!

nat

Sending you more hugs. Also echo what the others say about a reduction. I had a horrible first session - I remember getting to the end and feeling pleased all had gone well and then I had the voice box spasms and my eyes had drooped on my face. I then had a reduction to 75 per cent over a period of 5 hours and it was so much better for the rest of treatment. Good luck for the next session :x::x::x::x:

helena

Thanks @Terrish and @natalie - the oncology nurses said that under no circumstances would they be prepared to administer Oxy to me again as my reaction was Anaphlactic shock so now I'm anxious about the alternatives. What a helter skelter rollercoaster of a journey this is. 😟 :x::x::x:

Gypsy

@helena.They won't give it to you when you had anaphylactic shock. It's the same thing as with people with a nut allergy. You avoid the nuts! :x::x::x::x::x:

helena

I really hope not - the first time with Oxy they slowed down the infusion as I had some side effects but this reaction was far more extreme. I'm starting to dread the next infusion but I'll just have to be brave and trust their expertise. The nurse did say that there were more 'expensive' alternatives.......... hmmmm thanks for your reassurance though @Gypsy :x::x::x:

Jomo9

I am on Oxaliplatin and Flourouracil and Folinic Acid via a port. Was in the Christie from 1000 to 1300hrs today and then came home with the mini pump. During the last half hour I had a complimentary therapy foot treatment so was slightly distracted. Upon leaving I then had a bit of a reaction so may need to slow the infusion down on Christmas Eve! Within 5 minutes of leaving my hand neuropathy badly kicked in, I then developed a lisp and a hot flush. Not a pleasant experience but just sweated it out. This was my 2nd session post operation and first time driving myself to the hospital, which I have realised was a poor idea! Maybe I should have rung the Christie hotline? What do you think?

PS Have any ladies developed delightful facial hair from Panitumumab?! Asking for a friend...!!

helena

Hello @Jomo9 - apologies for not replying sooner but I hadn't seen your post. I hope your Christmas Eve infusion went ok? I'll do some research meanwhile to see if all's okay but after my experience with Oxyaliplatine I'm very cautious. Helena :x::x::x:

Kazza57

Hello @helena I had very bad reactions to my chemo after 3 sessions. I was on Oxaliplatin and capecitabine (XELOX). They had increased my dosage to the maximum on 3rd session and left me screaming in agony if you touched my skin. This lasted for 9 days so they increased my chemo fro 6 to 8 at a lower dose. I now have permanent Peripheral Neuropathy and have limited mobility due to the Neuropathy.

helena

@Kazza57 - it's a very strong drug and I don't think I'll be ever able to have it again which is quite disappointing as it is apparently one of the best at fighting the blighter. Well done you for being able to tolerate 8 sessions and I hope your making good progress now? Helena :x::x::x:

helena

Hello again @Kazza57 - I've just read your bio and wow, you've really been on a tough journey but well done for getting through it albeit with nasty neuroprathy. πŸ‘πŸ‘πŸ‘ Helena :x::x:

Northwesterly

I'm guessing they will just knock off the oxaliplatin and let you continue with either Xelox or 5-FU, whichever of the two you are getting alongside the oxaliplatin, but what do I know, I'm not an oncologist!

Pugh

My husband was taken off oxi due to heart toxicity. V scary but changed to 5FU and Teysuno . There are alternatives :x::x: